MAUDE Adverse Event Report: COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC COOK SPECTRUM; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter set.Customer (person): phone: (b)(6).Occupation: clinical products advisor.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the wire guide in a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter set separated.The device was required by a patient in critical condition for large bore, central intravenous (iv) access of the right femoral vein.During the placement procedure, when the user advanced the catheter over the wire guide and into the patient, the wire guide separated.An x-ray was immediately taken which showed approximately 22-23cm of the wire guide retained in the pelvic vasculature.The patient then required an additional procedure performed under fluoroscopy to remove the wire guide fragment.No other adverse events were reported due to this occurrence.It was noted that the unretained portion of the wire guide remained inside the catheter.The catheter was not place in the patient.It was also noted the procedure was undertaken by experienced staff and was described as uncomplicated with no difficulty or force required.
 
Additional Manufacturer Narrative
Investigation evaluation: (b)(6) hospital, hamilton, new zealand informed cook on (b)(6) 2022 of an incident that occurred on (b)(6) 2022 involving a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter set (rpn: c-utlm-701j-abrm-hc-rd, lot: 13036514).The device was required by a patient in critical condition for large bore intravenous (iv) access and was inserted in the right femoral vein by an experienced provider.As the user was advancing the catheter over the wire guide, the distal tip of the wire broke in the patient.An x-ray was immediately taken which confirmed a portion of the wire was retained in the pelvic vasculature.The remaining proximal portion of the wire (about 22-23 cm) was contained within the lumen of the catheter.The procedure was abandoned and an additional procedure under fluoroscopy was required to remove the wire guide fragment.No other adverse effects were reported due to this occurrence.It was noted that the user described the procedure as uncomplicated with no difficulty or force required for the procedure to take place.Reviews of the the complaint history, device history record, instructions for use (ifu) and quality control procedures were conducted during the investigation.Two photos were provided.One photo shows a cut catheter shaft with a wire guide visible within the catheter lumen.The other photo shows the separated end of a wire guide.The customer did not return the complaint device for evaluation.There were no similar complaints for this product family in the last 3 years, so cook could not complete a representative device failure analysis.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13036514 found no relevant nonconformances that could have contributed to the reported failure.It should be noted that no other complaints were associated with the final product lot number.The instructions for use (ifu) c_t_ctulmabrm_rev7 supplied with the complaint lot were reviewed for information related to the reported failure.The ifu states: ¿instructions for use 4 ¿withdrawal of wire guide through a needle should be avoided; breakage may result.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.¿ information regarding interaction between the needle and wire guide was requested but unable to be provided.The information provided upon review of the device master record and the device history record, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided and the results of our investigation, cook has concluded that component failure unrelated to manufacturing or design deficiencies contributed to this incident.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK SPECTRUM
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13995798
Report Number1820334-2022-00525
Device Sequence Number5131431
Product Code FOZ
UDI-Device Identifier00827002478251
UDI-Public(01)00827002478251(17)230121(10)13036514
Combination Product (Y/N)Y
PMA/510(K) Number
K081113
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2023
Device Model NumberN/A
Device Catalogue NumberC-UTLM-701J-ABRM-HC-RD
Device Lot Number13036514
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer 03/12/2022
Supplement Date Received by Manufacturer11/17/2022
Initial Report FDA Received Date04/04/2022
Supplement Report FDA Received Date12/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown